Wisconsin, 2011

Tornadoes and Hail in Wisconsin, August 23, 2011

August 23, 2011 · NWS GRB · 12 events in 5 counties and zones

Severe thunderstorms formed as a strong upper level low pressure system moved across Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms formed as a strong upper level low pressure system moved across Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 23, 2:05 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 23, 2:05 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CDT TUE AUG 23 2011

.SHORT TERM...TONIGHT AND WEDNESDAY.

CONVECTION IS THE MAIN CONCERN DURING THE SHORT TERM. CONVECTION
THAT MOVED INTO WISCONSIN OVERNIGHT DIED OFF DURING THE LATE
MORNING/EARLY AFTERNOON AS IT MADE ITS WAY ACROSS THE STATE. CIRRUS
DEBRIS FROM THE MCS INHIBITED CONVECTION AS DID A LOWER CLOUD DECK THAT
SPREAD ACROSS MUCH OF THE FORECAST AREA. THUNDERSTORMS DID DEVELOP
IN AN AREA OF CLEARING ACROSS NORTHWEST WISCONSIN/EASTERN
MINNESOTA. LOCAL MESOANALYSIS GRAPHIC INDICATED HIGH...BUT
DECREASING...CIN VALUES IN THE CENTRAL PART OF THE STATE WITH
LITTLE TO NO CIN ACROSS THE NORTH AND EAST. BUT MOST UNSTABLE CAPE
IN THOSE AREAS WAS GENERALLY BETWEEN 500 AND 1000J/KG.

WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL CYCLONE OVER THE DULUTH
AREA AT 19Z AND SURFACE ANALYSIS INDICATED A TROUGH IN THE EASTERN
PLAINS. AS THESE FEATURES MOVE EAST LATE THIS AFTERNOON AND THIS
EVENING...WOULD EXPECT CONVECTIVE DEVELOPMENT TO CONTINUE IN
WISCONSIN. A COLD FRONT OVER THE SOUTHERN CANADIAN/NORTHERN US
PLAINS WAS FORECAST TO MOVE ACROSS MOST OF THE STATE BY 12Z
WEDNESDAY. THERE SHOULD BE ENOUGH OF A GRADIENT AND HIGH ENOUGH
DEW POINTS TO KEEP TEMPERATURES FROM DROPPING A LOT OVERNIGHT.
USED A MIX OF GUIDANCE AND THE PREVIOUS FORECAST TO COME UP WITH
FORECAST HIGHS ON WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...MAIN FCST CONCERNS
ARE PCPN TRENDS AND TEMPS.

NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FCST...AS MODELS
CONTINUE TO SHOW GOOD CONSISTENCY WITH THE NEXT FEW SYSTEMS THAT
WILL AFFECT C/NE WI. SOME MINOR TIMING ISSUES MAY BE DEVELOPING
FOR LATE IN THE WEEKEND/EARLY NEXT WEEK...POSSIBLY DUE TO THE
AFFECTS OF HURRICAN IRENE RIDING UP THE EAST COAST.

HAVE INCREASED CLOUD COVER A BIT ON WEDNESDAY NIGHT...AS MODELS
SHOW A S/W TROF BRUSHING THROUGH NE WI. WILL MAINTAIN A DRY FCST
THOUGH...DUE TO FAIRLY STG DOWNSLOPING NW WINDS IN NE/EC WI. HIGH
PRESSURE WILL BRING DRY CONDITIONS ON THU/THU NGT. A WEAK COLD FRONT
IS PROGGED TO MOVE THROUGH GRB CWA LATE FRIDAY AFTERNOON AND FRIDAY
NIGHT. HAVE MAINTAINED SMALL POPS WITH THIS FEATURE. USED A BLEND
OF BETTER PERFORMING GUIDANCE SETS AND THE PREVIOUS FCST FOR MAX/MIN
TEMPS. THE WARMEST DAY WILL BE ON FRIDAY...WHEN TEMPS WILL LIKELY
WARM INTO THE LOWER TO MIDDLE 80S AHEAD OF THE COLD FRONT.

CANADIAN HIGH PRESSURE WILL BRING DRY CONDITIONS AND SEASONAL
TEMPERATURES NEXT WEEKEND. AN UPPER LEVEL TROF AND ASSOCIATED SFC
LOW AND COLD FRONTAL PASSAGE WILL AFFECT THE REGION DURING THE
SUNDAY NIGHT THROUGH MONDAY NIGHT PERIOD. THE ECMWF WAS SLOWER
THAN THE GFS/GEFS...PERHAPS A TREND ASSOCIATED WITH IRENE MOVG
UP THE EAST COAST. WILL NOT MAKE ANY MAJOR ADJUSTMENTS TO THE
PCPN TRENDS FOR SUN NGT/MONDAY RIGHT NOW...AS HPC MANUAL PROGS
HAVE THE FRONT THROUGH WI BY MONDAY MORNING. WILL NEED TO WATCH
TRENDS OVER THE NEXT FEW DAYS...TO SEE IF ANY OTHER MODELS SLOW
DOWN THE PROGRESSION OF THIS SYSTEM. COOLER TEMPS WILL ACCOMPANY
THE UPPER TROF AND COLD FRONTAL PASSAGE.
&&

.AVIATION...MVFR CIGS ACROSS MUCH OF THE AREA THIS AFTERNOON WILL
PRESIST INTO THE EVENING. THUNDERSTORMS WERE STARTING TO MOVE INTO
NORTH CENTRAL AND CENTRAL WISCONSIN. EXPECT THUNDERSTORMS TO BE
MAINLY DURING THE EVENING...PUSHING OUT OF ALL BUT THE LAKESHORE
COUNTIES BY 06Z. PATCHY MVFR VSBYS IN FOG ARE LIKELY TO DEVELOP
AFTER 06Z WITH ISOLATED IFR VSBYS. MAY BE SOME LLWS LATE TONIGHT.
WINDS SHOULD INCREASE QUITE A BIT DURING THE MORNING ON
WEDNESDAY...REMAINING STRONG THROUGHOUT THE DAY...BUT WOULD EXPECT
VFR VSBYS...ONCE FOG BURNS OFF...AND VFR CIGS.
&&

.FIRE WEATHER...DEEP MIXING ON WEDNESDAY BEHIND THE FRONT IS
EXPECTED TO LEAD TO STRONG AND GUSTY WEST WINDS AND CAUSE RH
VALUES TO FALL INTO THE 20S AS DRY AIR MOVES INTO REGION.
TEMPERATURES ARE EXPECTED TO BE IN THE 80S.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/KIECKBUSCH
Hazardous weather outlook, Aug 23, 2:13 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
313 PM CDT TUE AUG 23 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
313 PM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH
CENTRAL AND NORTHEAST WISCONSIN THIS EVENING. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...TORRENTIAL
RAINFALL AND LARGE HAIL. THE HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE FRIDAY INTO FRIDAY
NIGHT...AND AGAIN SUNDAY NIGHT INTO MONDAY...BUT WIDESPREAD SEVERE
WEATHER APPEARS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ521-522-541>543-242015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
313 PM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THESE STORMS
COULD CONTAIN STRONG WINDS...TORRENTIAL RAINFALL AND HAIL. IN
ADDITION...STRONG SOUTH WINDS AND HIGH WAVES WILL CAUSE HAZARDOUS
CONDITIONS FOR SMALL CRAFT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS MAY PRODUCE CONDITIONS HAZARDOUS TO SMALL
CRAFT NEAR DEATHS DOOR WEDNESDAY NIGHT INTO THURSDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT...AND AGAIN
SUNDAY NIGHT INTO MONDAY...BUT WIDESPREAD SEVERE WEATHER APPEARS
UNLIKELY.

MG/TSK

In the hours before

Special weather statement, Aug 23, 1:00 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
200 PM CDT TUE AUG 23 2011

WIZ018-030-232030-
LINCOLN-MARATHON-
200 PM CDT TUE AUG 23 2011

...STRONG THUNDERSTORMS HEADED TOWARD LINCOLN AND MARATHON
COUNTIES...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING EAST AT 45 MPH THROUGH RUSK AND NORTHERN
CHIPPEWA COUNTIES.

HAIL...WIND GUSTS TO 40 TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE
STORMS AS THEY MOVE INTO NORTH CENTRAL WISCONSIN.

* THUNDERSTORMS WILL BE NEAR...
  TRIPOLI BY 255 PM CDT...
  ABBOTSFORD BY 310 PM CDT...
  TOMAHAWK AND MERRILL BY 315 PM CDT...
  WAUSAU BY 330 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

KIECKBUSCH
Special weather statement, Aug 23, 2:39 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
339 PM CDT TUE AUG 23 2011

WIZ005-010-011-018-019-030-035-036-232200-
FOREST-LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-VILAS-WOOD-
339 PM CDT TUE AUG 23 2011

...STORMS ON THE INCREASE THIS AFTERNOON...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PHILLIPS TO 15
MILES NORTH OF EAU CLAIRE...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THIS LINE OF THUNDERSTORMS WILL BE NEAR...
  MERRILL...ABBOTSFORD AND ATHENS BY 450 PM CDT...

IN ADDITION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
OVER MUCH OF CENTRAL AND NORTH CENTRAL WISCONSIN DURING THE
REMAINDER OF THE AFTERNOON HOURS AND LINGER INTO THIS EVENING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

TDH
Special weather statement, Aug 23, 3:44 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
444 PM CDT TUE AUG 23 2011

WIZ030-035-232230-
MARATHON-WOOD-
444 PM CDT TUE AUG 23 2011

...DANGEROUS THUNDERSTORM HEADED TOWARD MARSHFIELD...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM MOVING THROUGH CLARK COUNTY. THE STORM WAS 45
MILES NORTHWEST OF WISCONSIN RAPIDS...MOVING SOUTHEAST AT 45 MPH.

IF THE STORM MAINTAINS IT/S INTENSITY...DAMAGING WINDS AND LARGE
HAIL WILL BE POSSIBLE IN FAR SOUTHWEST MARATHON COUNTY AND WOOD
COUNTY.

* THE THUNDERSTORM WILL BE NEAR...
  SPENCER BY 505 PM CDT...
  MARSHFIELD BY 515 PM CDT...
  PITTSVILLE BY 530 PM CDT...

BE PREPARED TO MOVE TO SEEK SHELTER QUICKLY IF A WARNING IS ISSUED
FOR THIS AREA.

SKOWRONSKI
Special weather statement, Aug 23, 4:01 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
501 PM CDT TUE AUG 23 2011

WIZ019-020-031-232315-
LANGLADE-MENOMINEE-SHAWANO-
501 PM CDT TUE AUG 23 2011

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF ANTIGO TO WAUSAU...MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GUSTS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  ANTIGO BY 515 PM CDT...
  WITTENBERG BY 525 PM CDT...
  NEOPIT BY 535 PM CDT...
  WHITE LAKE BY 540 PM CDT...
  KESHENA BY 550 PM CDT...
  SHAWANO BY 600 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

TDH

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 tornado, 2 hail, 2 funnel cloud, 2 lightning. Local standard time, as filed.

Hail, Wood

When
August 23, 4:04 PM CST
Where
Wood County, Marshfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.670, -90.170

Nickel size hail fell in Marshfield. Time of event is estimated.

Thunderstorm Wind, Lincoln

When
August 23, 4:05 PM CST
Where
Lincoln County, 0.69 mi S of Tomahawk
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.460, -89.730

Thunderstorm winds caused power outages in Tomahawk as large tree limbs fell on power lines.

Funnel Cloud, Wood

When
August 23, 4:38 PM CST
Where
Wood County, 0.69 mi S of Bakerville
Reported by
Trained Spotter
Coordinates
44.620, -90.220

A funnel cloud was spotted near CR-B and CR-BB, southwest of Marshfield.

Tornado, Wood

When
August 23, 4:58 PM CST
Where
Wood County, 0.26 mi NW of Arpin
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
44.553, -90.033

A brief tornado, witnessed by local law enforcement, touched down for less than 10 seconds in a corn field. A couple stalks of corn where thrown in the air, but no damage was reported. The tornado was rated EF0 with winds around 60 mph.

Lightning, Marathon

When
August 23, 5:10 PM CST
Where
Marathon County, 1.24 mi NE of (Auw)wausaw Muni Arp
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.945, -89.616

Lightning struck a business in Wausau causing minor damage to the roof of the building. Damage total is an estimate.

Thunderstorm Wind, Shawano

When
August 23, 5:12 PM CST
Where
Shawano County, 0.69 mi S of Gresham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.840, -88.780

Thunderstorm winds downed trees in Red Springs Township.

Thunderstorm Wind, Wood

When
August 23, 5:12 PM CST
Where
Wood County, 3.59 mi NNW of Blenker
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.670, -89.940

Thunderstorm winds downed trees along CR-H.

Funnel Cloud, Shawano

When
August 23, 5:48 PM CST
Where
Shawano County, 0.69 mi S of Navarino
Reported by
Trained Spotter
Coordinates
44.610, -88.480

A funnel cloud was spotted over Navarino, moving east.

Tornado, Shawano

When
August 23, 5:56 PM CST to 5:57 PM CST
Where
Shawano County, 0.89 mi SE of Briarton to 1.05 mi SE of Briarton
Rating
EF0
Path length
0.23 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.590, -88.410

A brief tornado, rated EF0, touched down in a field near Briarton shortly before 7:00 pm CDT along Shady Road in Shawano County, just north of the Outagamie County line. Tall grass and hay in a field was flattened in a cyclonic pattern. In addition, about a dozen trees had snapped limbs (DI 28, DOD 1, 2). Peak winds were estimated at 65 to 70 mph. The average path width was about 50 yards.

Lightning, Shawano

When
August 23, 6:00 PM CST
Where
Shawano County, 1.7 mi W of Hofa Park
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.629, -88.365

A house in the Town of Maple Grove was struck by lightning, causing a fire that destroyed its second floor. Time and damage total are estimates.

Tornado, Calumet

When
August 23, 8:05 PM CST to 8:06 PM CST
Where
Calumet County, 0.81 mi ENE of Sherwood to 1.28 mi E of Sherwood
Rating
EF0
Path length
0.5 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.183, -88.254

A tornado struck less than a mile northeast of Sherwood at 9:05 PM CDT. The EF0 tornado toppled two trees that damaged the roof of a house and snapped or uprooted six pine trees near Highway M. The tornado continued east-southeast, moving over a swamp, where swirl marks were seen in the thick swamp grass. The tornado then hit a farm on Kesler Road. Two old barns were heavily damaged (DI 1, DOD 5, 6 -- lower bound due to condition of structures). Peak winds were estimated near 85 mph. Average path width of the tornado was 75 yards.

Hail, Calumet

When
August 23, 8:10 PM CST
Where
Calumet County, 0.69 mi S of Forest Jct
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.210, -88.150

Quarter size hail fell near Forest Junction.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342527, 341108, 339490, 329600, 341105, 341109, 341110, 339491, 325945, 343882, 326497, 339492.